Red flag symptoms - Diarrhoea

Symptoms lasting beyond four weeks in adults require investigation. By Dr Judy Duckworth

Malignancy is a possible cause (Photograph: SPL)
Malignancy is a possible cause (Photograph: SPL)

Diarrhoea occurs commonly, and most cases are caused by self-limiting viral or bacterial infections.

Symptoms persisting beyond four weeks in adults, and two weeks in children, require investigation.

Irritable bowel syndrome is a common cause, however organic disease should be suspected if there is weight loss, a recent onset of diarrhoea (less than three months) or nocturnal or continuous symptoms.

A detailed history can give clues to the diagnosis: pale and offensive stools may suggest malabsorption; blood or mucus stools or a family history may indicate inflammatory bowel disease or malignancy.

Enquire whether the patient has travelled abroad recently and whether they take medication, including recent antibiotics. It is also important to identify a history of alcohol or laxative abuse. Recent hospital admission may indicate Clostridium difficile infection.

Assess for signs of dehydration. Establish the volume and frequency of loose stools, and consider hospital admission for dehydrated children or diabetics. Record temperature, weight, BP, pulse rate and assess peripheral circulation and skin turgor.

Abdominal examination may indicate a mass, organomegaly or an acute surgical emergency.

Childhood diarrhoea associated with signs of malnutrition or failure to thrive may indicate cystic fibrosis or coeliac disease, or chronic infection, such as a UTI.

Investigations
Iron deficiency anaemia, raised ESR and low albumin suggest underlying organic disease. Further investigations include U&Es, LFTs, vitamin B12, folate, ferritin, calcium, CRP, TFTs and serology for coeliac disease.

Stool culture and microscopy should be considered, particularly where there is a history of travel to high-risk areas. If giardia or amoebiasis is suspected, three fresh stools are examined for ova, cysts and parasites.

Diarrhoea persisting after antibiotic treatment may be analysed for C difficile.

Possible causes
  • Irritable bowel syndrome.
  • Diverticular disease.
  • Malignancy.
  • Malabsorption.
  • Inflammatory bowel disease.
  • Chronic infection.
  • Endocrine - diabetes.
  • Post-surgical.
  • Drugs, including NSAIDs.
  • Alcohol or laxative abuse.
  • Food intolerance.
  • Immunodeficiency.
  • Mesenteric ischaemia.
  • Radiation enteritis.
  • Autonomic neuropathy.
 

Management
Management is to correct dehydration or electrolyte imbalance, commonly hypokalaemia. Antimotility drugs, such as loperamide, can be used in adults, but should be avoided if diarrhoea is associated with blood, mucus or abdominal pain. Antibiotics may be indicated in frail, elderly or immunocompromised patients, for traveller's diarrhoea or for specific pathogens.

Patients over 40 with diarrhoea persisting for six weeks should be referred for further investigation. If symptoms are associated with rectal bleeding, referral should be urgent (two-week rule). Patients over 60 with diarrhoea persisting for six weeks should be referred urgently. Dehydration may warrant admission at any age.

  • Dr Duckworth is a salaried GP in Cornwall

Dr Judy Duckworth recommends

More Red Flag Symptoms

Read more

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register

Already registered?

Sign in

Follow Us: